Alert archive / Michigan / Gale Warnings in 2008

Gale Warning 20, NWS Grand Rapids, MI

November 30, 2008

NWS Grand Rapids, MI issued this gale warning at Nov 30, 2008, 3:52 AM EST. It took effect at Nov 30, 2008, 12:00 PM EST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2008, 3:52 AM EST (08:52 UTC)
In effect from
Nov 30, 2008, 12:00 PM EST
Expired
Dec 1, 2008, 10:00 PM EST
In force
34 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 30, 3:40 AM EST, 12 minutes earlier.

Area forecast discussion, Nov 30, 3:40 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 AM EST SUN NOV 30 2008

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(340 AM EST SUN NOV 30 2008)
LOW PRESSURE NEAR PADUCAH WILL CONTINUE TO MOVE NORTH NORTHEAST
TODAY. SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS LOWER MICHIGAN
AND BECOME MODERATE TO HEAVY AT TIMES BY LATE THIS AFTERNOON AND
TONIGHT. SNOWFALL ACCUMULATIONS IN THE 6 TO 8 INCH RANGE ARE
EXPECTED BETWEEN NOON TODAY AND NOON MONDAY. TRAVEL WILL BECOME
HAZARDOUS LATER TODAY AND TONIGHT. COLD WEATHER WITH BELOW AVERAGE
TEMPERATURES AND SNOW SHOWERS ARE EXPECTED MUCH OF THE UPCOMING
WEEK.

&&

.SHORT TERM...(340 AM EST SUN NOV 30 2008)
(TODAY THROUGH TUESDAY)
FORECAST CONCERNS DEAL WITH THE DEVELOPING STORM CURRENTLY LOCATED
OVER WESTERN KENTUCKY. THE GFS/ECMWF/NAM ARE IN PRETTY GOOD
AGREEMENT AND SHOWING GOOD RUN-TO-RUN CONSISTENCY. THEY ALL SHOW A
SWATH OF SNOW COVERING MUCH OF THE CWA THIS AFTERNOON THROUGH MONDAY
MORNING. AS THE TRACK OF THE LOW MOVES FROM SRN INDIANA THROUGH NW
OHIO TO NEAR DETROIT...THE HEART OF THE CWA SHOULD SEE SOME
SIGNIFICANT SNOWS. BUFKIT/SREF/LOCAL SNOW ALGORITHM ALL SHOW 6-8 IN
SNOWS THROUGH MUCH OF THE CWA FROM NOON TODAY THROUGH NOON MONDAY.
WITH THAT IN MIND WE UPGRADED THE WINTER STORM WATCH TO A WINTER
STORM WARNING. THIS SHOULD BE A WET SNOW THAT WILL MAKE FOR SLIPPERY
TRAVEL CONDITIONS ON ONE OF THE BUSIEST TRAVEL DAYS OF THE YEAR.

THE SYNOPTIC SNOW SHOULD WIND DOWN MONDAY MORNING AS THE LOW MOVES
NORTHEAST INTO QUEBEC. HOWEVER...THE COLD SHOT OF AIR BEHIND THE
SYSTEM WILL MOVE IN AND WNW WINDS WILL GENERATE LAKE EFFECT SHSN
ACROSS THE CWA MONDAY NIGHT AND TUESDAY. THE SHSN WILL DIMINISH
TUESDAY AFTERNOON AS WARM AIR ADVECTION DEVELOPS AHEAD OF THE NEXT
COLD FRONT MOVING SOUTHEAST.

&&

.LONG TERM...(340 AM EST SUN NOV 30 2008)
(TUESDAY NIGHT THROUGH SATURDAY)

I DID NOT MAKE TO MANY CHANGES TO OUR GOING FORECAST FROM
TUESDAY NIGHT THROUGH SATURDAY EXCEPT TO MAKE SOME MINOR ADJUSTMENTS
TO THE HOURLY TEMPS/DEW POINTS WEDNESDAY. I ALSO DID EXTEND THE TIME
OF THE MIXED PRECIPITATION THROUGH WEDNESDAY AFTERNOON.

OVERALL I STILL LIKE THE ECMWF OVER THE GFS FOR THE SYSTEM ON
WEDNESDAY INTO THURSDAY. IF FOR NO OTHER REASON THE ECMWF HAS SHOWN
SIGNIFICANTLY BETTER CONTINUITY WITH THE SYSTEM THAN THE GFS HAS
OVER THE PAST FEW DAYS.  THE ECWMF CONTINUES TO SHOW A SOUTHERN
STREAM WAVE RIDING UP THE FRONT INTO THE GREAT LAKES. MEANWHILE THE
GFS SHOWED THE SOUTHERN STREAM SURFACE LOW ON THE 12Z AND 18Z RUNS
BUT NOT ON THE 29/00Z OR 30/00Z RUNS. ALSO...LOOK AT THE LATEST
WATER VAPOR LOOPS.... THERE IS A RATHER NICE LOOKING SYSTEM
(40N/150W 30TH/06Z)GETTING READY TO RIDE OVER THE WESTERN UPPER
LEVEL RIDGE AS I WRITE THIS. TYPICAL OF THE GFS... IT UNDERPLAYS
THIS FEATURE BUT I BELIEVE NATURE WILL NOT. THAT MEANS A SLOWER
FRONTAL PASSAGE...MORE LIKE AROUND MIDNIGHT WEDNESDAY THAN MID
AFTERNOON AS SHOWN BY THE GFS. THAT WOULD SURGE WARMER AIR FARTHER
NORTH SO I CONTINUED TO MIXED PRECIPITATION INTO THE AFTERNOON ON
WEDNESDAY. THAT WOULD ALSO RESULT IN A BETTER LAKE EFFECT EVENT THAT
WOULD LAST LONGER INTO FRIDAY NIGHT THAN THE GFS WOULD SUGGEST. IT
WOULD ALSO GET COLDER THURSDAY NIGHT INTO SATURDAY MORNING. HERE I
WARMED THE LOWS SOME THURSDAY MORNING DUE TO THE SLOWER COLD FRONTAL
PASSAGE.

&&

.MARINE...(340 AM EST SUN NOV 30 2008)
WE ISSUED A GALE WARNIG FROM THIS AFTERNOON THROUGH MONDAY AFTERNOON
DUE TO STRONG WIND EXPECTED TO DEVELOP AS THE DEEPENING LOW MOVES
THROUGH THE GREAT LAKES.

&&

.AVIATION...(1225 AM EST SUN NOV 30 2008)
A FAIRLY QUIET OVERNIGHT IS EXPECTED...THE CALM BEFORE THE STORM.
VFR CONDITIONS SHOULD PERSIST INTO SUNDAY MORNING...WITH CONDITIONS
DETERIORATING RAPIDLY INTO MIDDAY. SNOW IS EXPECTED TO SPREAD INTO
THE KAZO...KBTL AND KJXN TAF SITES AS WE APPROACH MIDDAY...AND A BIT
LATER INTO THE KMKG...KGRR AND KLAN TAF SITES. CEILINGS AND
VISIBILITIES SHOULD DROP INTO THE IFR CATEGORY INTO THE MID
AFTERNOON AND STAY THERE INTO SUNDAY EVENING AT ALL TAF SITES. VLIFR
CONDITIONS ARE QUITE POSSIBLE AS VSBY/S MAY DROP TO A QUARTER MILE
IN HEAVY SNOW. AVIATION CONDITIONS WILL BE RATHER BAD SUNDAY
AFTERNOON AND EVENING...BASICALLY THE LAST 12 HOURS OF THE TAFS (18Z
SUN 06Z MON).

&&

.HYDROLOGY...(340 AM EST SUN NOV 30 2008)
SIGNFICANT SNOWFALL WILL OCCUR DURING THE NEXT FEW DAYS.
HOWEVER...TEMPS IN THE LOWER TO MID 30S WILL ENSURE A SLOW MELT IF
AT ALL. THEREFORE HYDRO ISSUES ARE NOT ANTICIPATED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FOR HEAVY SNOW THIS AFTERNOON THROUGH
MONDAY AFTERNOON.
LM...GALE WARNING THIS AFTERNOON THROUGH MONDAY AFTERNOON FROM ST
JOE TO MANISTEE.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    WDM
MARINE:       93
AVIATION:     DUKE
HYDROLOGY:    93
Hazardous weather outlook, Nov 29, 3:38 PM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EST SAT NOV 29 2008

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-302045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
338 PM EST SAT NOV 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY SNOW WILL IMPACT TRAVEL CONDITIONS BEGINNING LATE SUNDAY
AFTERNOON AND CONTINUING INTO MONDAY AFTERNOON. SEVERAL INCHES OF
SNOW ARE POSSIBLE...ALONG WITH LOWERED VISIBILITIES IN FALLING AND
BLOWING SNOW.

ANOTHER STORM WILL BE ARRIVING WEDNESDAY BRINGING A MIX OF RAIN
AND SNOW...FOLLOWED BY THE CHANCE FOR SOME ACCUMULATING LAKE
EFFECT SNOW ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:48 AM ESTWinter Storm WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more39 hr
Nov 30, 6:42 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more24 hr

Nearby

Gale Warnings in Michigan, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.